Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 76, NWS Goodland, KS

May 29, 2001Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2001, 12:08 AM MDT for Kit Carson County, Colorado. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2001, 12:08 AM MDT (06:08 UTC)
Expired
May 29, 2001, 1:15 AM MDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 10:00 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 6.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 290609
SVRGLD
COC063-290715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1208 AM MDT TUE MAY 29 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 115 AM MDT

* AT 1208 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES WEST OF FLAGLER TO 18
  MILES SOUTH OF FLAGLER...MOVING NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FLAGLER AT 1220 AM MDT
  SEIBERT AT 1240 AM MDT
  VONA AT 1250 AM MDT
  STRATTON AT 105 AM MDT

THIS STORM HAS A HISTORY OF WINDS STRONGER THAN 60 MPH AND HAIL
LARGER THAN THE SIZE OF A DIME.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENqCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

$$

LAT...LON 3939 10340 3894 10323 3919 10250 3960 10257

COLEMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:51 PM MDT, 10 hours 17 minutes earlier.

Area forecast discussion, May 28, 1:51 PM MDT, 10 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
151 PM MDT MON MAY 28 2001

POPS EARLY AND TEMPS AFTERWARD PRESENT THE GREATEST CHALLENGE.

UPPER AIR AND SATELLITE OBS SUGGEST RIDGE JUST WEST OF FA ABOUT TO
TEMPORARILY FLATTEN AS SPLIT FLOW INTENSIFIES ALONG WEST COAST AND
MOVES INLAND.  WITH SUCH A SCENARIO PREFER THE MORE AMPLIFIED ETA
SOLUTION OVER AVN FOR THIS PACKAGE.

TONIGHT...WILL PRECIP DEVELOP OVER FA WITH PROGGED MCS TO THE
SOUTH?  PROBABLY.  MCS DEVELOPMENT WILL OCCUR WITH SOUTHEAST
COLORADO IN RIGHT REAR QUAD OF DEPARTING NORTHERN STREAM JET...BUT
INITIATION AREA ALSO WILL BE COMING UNDER INCREASING INFLUENCE OF
RIGHT EXIT REGION OF SUBTROPICAL JET.  WITH WEAKER MCS IN
PANHANDLES OF OK AND TX...FA COULD GET SECOND CLUSTER.  PARALLEL ETA
AND 10 KM REGIONAL ETA SUPPORTIVE OF THIS SCENARIO AND ETA-KF
DEVELOPS A NORTH TO SOUTH LINEAR SYSTEM MOVING INTO FA WITH LITTLE
PRECIP IN OK/TX PANHANDLES.  WILL CARRY 80 POPS CENTRAL AND WEST
WITH 60 IN THE EAST AS IM NOT SURE HOW FAR EAST SYSTEM WILL GO.

TUESDAY COULD BE A REPEAT OF SUNDAYS EVENT WITH MORE TWIST.
SCENARIO LOOKS FAVORABLE FOR MULTIPLE LANDSPOUT EVENT...PER ICT SOO
INFORMAL WRITE UP.  PROGS IMPLY DECENT COLD POOL PRODUCTION WITH
MCS SURGING SOUTH AND SOUTHEAST.  TSRA COULD GET EARLY START AND BE
MOSTLY OUT OF FA BY 00Z...SO WILL NOT MESS TOO MUCH WITH GUIDANCE
POPS TUESDAY NIGHT.

WEDNESDAY THROUGH FRIDAY FA UNDER APPROACHING RIDGE WITH JET A
LITTLE TOO FAR NORTHEAST FOR SIGNIFICANT SHORTWAVE FORCING...SO
WILL USE DRY WORDING. SATURDAY HAS RIDGE WEAKENING AS RIDGE AXIS
MOVES OVERHEAD.  WILL PLACE POPS IN WESTERN ZONES AND LEAVE REST
DRY. SUNDAY WE COULD GET A SHORTWAVE RIDING UP THE BACK SIDE OF THE
RIDGE...SO WILL MENTION POPS EVERYWHERE.  TROUGH EXPECTED TO DEEPEN
IN WESTERN CONUS MONDAY WITH HEIGHTS RISING OVER PLAINS...AND I
WOULD EXPECT ANY TSRA TO STAY NEAR THE FRONT RANGE IN THIS CASE.

.GLD...NONE.

ENTWISTLE

In the hours before

Special weather statement, May 28, 9:58 PM MDT, 2 hours 10 minutes before
COZ091-092-290800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
958 PM MDT MON MAY 28 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 2 AM MDT FOR PORTIONS OF FAR EASTERN COLORADO. THE COUNTIES
INCLUDED ARE KIT CARSON AND CHEYENNE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. SEVERE
THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF OUTSIDE...MOVE
TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. ALSO...REMEMBER
THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

RJC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 1:13 AM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson62 min
May 29, 11:40 AM MDTSevere Thunderstorm WarningGLDKit Carson50 min
May 29, 12:52 PM MDTSevere Thunderstorm WarningGLDCheyenne38 min
May 29, 1:30 PM MDTSevere Thunderstorm WarningGLDCheyenne45 min
May 29, 2:12 PM MDTSevere Thunderstorm WarningGLDCheyenne63 min
May 29, 2:20 PM MDTTornado WarningGLDCheyenne40 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.